Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 131, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 15, 2008, 8:31 PM CDT for Fillmore County, Olmsted County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 15, 2008, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Fillmore County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:33 PM CDT | HAIL 1 | 5 Nw Washington, MN | PUBLIC ESTIMATES NICKEL TO QUARTER SIZE HAIL NORTHWEST OF WASHINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 160131
SVRARX
MNC045-109-160215-
/O.NEW.KARX.SV.W.0131.080716T0131Z-080716T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT TUE JUL 15 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
SOUTHEASTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 915 PM CDT
* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR STEWARTVILLE...OR 12 MILES SOUTH OF
ROCHESTER...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMILTON AROUND 835 PM...
PLEASANT GROVE AROUND 840 PM...
CUMMINGSVILLE AROUND 855 PM...
FILLMORE AROUND 905 PM...
CHATFIELD AROUND 910 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
LAT...LON 4392 9253 4388 9208 4385 9209 4370 9222
4375 9245 4383 9246 4383 9258 4384 9258
TIME...MOT...LOC 0130Z 287DEG 17KT 4384 9246
$$
DTJ3 follow-up statements
000
WWUS53 KARX 160145
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT TUE JUL 15 2008
MNC045-109-160215-
/O.CON.KARX.SV.W.0131.000000T0000Z-080716T0215Z/
OLMSTED MN-FILLMORE MN-
845 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN FILLMORE AND SOUTHEASTERN OLMSTED COUNTIES...
AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR PLEASANT GROVE...OR 14 MILES SOUTH OF
ROCHESTER...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNTY ROADS 2 AND 38 AND WASHINGTON AROUND 850 PM...
CUMMINGSVILLE AROUND 855 PM...
COUNTY ROADS 2 AND 101 AROUND 900 PM...
FILLMORE AROUND 905 PM...
CHATFIELD AROUND 910 PM...
HIGHWAY 30 AND COUNTY 74 AROUND 915 PM...
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
LAT...LON 4392 9246 4390 9229 4390 9226 4387 9208
4385 9208 4370 9222 4375 9243 4375 9245
4383 9245 4384 9249
TIME...MOT...LOC 0145Z 287DEG 17KT 4382 9237
$$
DTJ000
WWUS53 KARX 160200
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT TUE JUL 15 2008
MNC045-109-160215-
/O.CON.KARX.SV.W.0131.000000T0000Z-080716T0215Z/
OLMSTED MN-FILLMORE MN-
900 PM CDT TUE JUL 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN FILLMORE AND SOUTHEASTERN OLMSTED COUNTIES...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR COUNTY ROADS 2 AND 101...OR 14 MILES
NORTHWEST OF PRESTON...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHATFIELD AROUND 910 PM...
HIGHWAY 30 AND COUNTY 74 AROUND 915 PM...
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
LAT...LON 4391 9237 4390 9227 4389 9224 4388 9219
4387 9216 4387 9212 4386 9209 4370 9222
4370 9224 4376 9243
TIME...MOT...LOC 0200Z 289DEG 17KT 4379 9227
$$
DTJ000
WWUS53 KARX 160211
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT TUE JUL 15 2008
MNC045-109-160221-
/O.EXP.KARX.SV.W.0131.000000T0000Z-080716T0215Z/
OLMSTED MN-FILLMORE MN-
911 PM CDT TUE JUL 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FILLMORE AND
SOUTHEASTERN OLMSTED COUNTIES EXPIRES AT 915 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4391 9237 4390 9227 4389 9224 4388 9219
4387 9216 4387 9212 4386 9209 4370 9222
4370 9224 4376 9243
TIME...MOT...LOC 0211Z 282DEG 18KT 4378 9220
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:54 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 15, 3:54 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 354 PM CDT TUE JUL 15 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS DEAL WITH WEST TO EAST ORIENTED STATIONARY FRONTAL BOUNDARY ACROSS THE REGION...BRINGING REPEATED CHANCES FOR SHOWERS/THUNDERSTORMS...AND POSSIBLY HEAVY RAIN THROUGHOUT THE PERIOD. 19Z SURFACE ANALYSIS AND VISIBLE SATELLITE SHOWED WEAK COLD FRONT FROM EAST CENTRAL SOUTH DAKOTA INTO NORTHERN WISCONSIN...WITH CLOUD FIELD DEVELOPING ACROSS SOUTHERN MINNESOTA AND WESTERN WISCONSIN. THIS FRONTAL BOUNDARY WILL STALL OUT TONIGHT AND WILL BE THE FOCUS FOR PRECIPITATION OVER THE NEXT SEVERAL DAYS. MAY SEE DEVELOPMENT THIS EVENING ALONG THE FRONT. THEN LOW LEVEL JET WILL INCREASE TONIGHT WITH MOISTURE TRANSPORT FOCUSING IN AREAS WEST OF THE FORECAST AREA...OVER SOUTHERN SOUTH DAKOTA...SO JUST SLIGHT CHANCES FOR RAIN TONIGHT. THE FRONT LOOKS TO REMAIN STATIONARY ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN ON WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE TRANSPORT SHIFTS EASTWARD THROUGH THIS TIME PERIOD...THEREFORE GOOD CONFIDENCE THAT SHOWERS AND STORMS WILL FORM ALONG AND NORTH OF THE FRONT. WHERE THE RAIN FALLS WILL COMPLETELY DEPEND ON PLACEMENT OF THE FRONT...AS LITTLE OR NO PRECIPITATION WILL BE SEEN TO THE SOUTH OF IT. 15.12Z MODELS INDICATING WEAK 500MB SHORTWAVE TROUGH WILL PUSH THE FRONT SOUTHWARD ON THURSDAY AND THURSDAY NIGHT. HOWEVER...WITH MOISTURE TRANSPORT CONTINUING OVER THE FRONT...THIS WILL JUST SHIFT THE SHOWERS/THUNDERSTORMS A LITTLE FURTHER SOUTH. ALTHOUGH WHERE THIS PRECIPITATION FALLS WILL DEPEND ON WHERE THE FRONT IS SITUATED...THE SREF HAS BEEN QUITE CONSISTENT WITH THIS SHIFT...AND OTHER MODELS SEEM TO BE STARTING TO TREND TOWARDS THIS SOLUTION SO CONFIDENCE GAINING THAT MUCH OF THE FORECAST AREA WILL SEE RAIN THROUGH THESE TIME PERIODS AND HAVE PORTRAYED THAT IN THE CURRENT FORECAST. ANOTHER THING TO THINK ABOUT IS THAT PRECIPITABLE WATER VALUES APPROACH TWO INCHES NORTH OF THE STATIONARY FRONT SO THERE IS POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. THIS ESPECIALLY MAY BE AN ISSUE AS THESE SHOWERS/STORMS CONTINUE TO AFFECT THE SAME AREAS WITH VERY SLOW MOVEMENT OF THE FRONT. THIS WILL NEED TO CONTINUE TO BE WATCHED AS THE TIME GETS CLOSER. .LONG TERM...FRIDAY THROUGH TUESDAY AFTER HAVING A FRONTAL BOUNDARY DRAPED ACROSS THE AREA FOR MUCH OF THE WEEK...LOOKS LIKE A WEAK 500MB SHORTWAVE TROUGH WILL PUSH THIS SOUTH/EAST AS A WEAK COLD FRONTAL BOUNDARY ON FRIDAY. THEN...AS FLOW CONTINUES TO BE ZONAL...THIS FRONTAL BOUNDARY WILL THEN LAY UP AGAIN FROM WEST TO EAST...BUT WILL BE FURTHER SOUTHWARD. CURRENT MODELS INDICATING THIS WILL BE IN THE VICINITY OF IOWA TO SOUTHEAST WISCONSIN. THIS WOULD MOVE THE TRACK OF SHOWERS/THUNDERSTORMS MAINLY ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA...MAINLY ALONG AND NORTH OF THE FRONT. CONFIDENCE ON PLACEMENT OF THIS BOUNDARY IS NOT HIGH THOUGH...SO THIS WILL NEED TO BE WATCHED IN COMING DAYS. 15.00Z ECMWF AND GEFS WILL PUSH THIS BOUNDARY NORTHWARD ON SUNDAY WITH INCREASE IN LOW LEVEL FLOW...THEN PROGRESS IT EASTWARD WITH ANOTHER WEAK COLD FRONT PASSAGE AS A 500MB SHORTWAVE TROUGH MOVES ACROSS SOUTHERN CANADA TOWARDS THE END OF THE WEEKEND. TEMPERATURES SHOULD BE AROUND NORMAL FOR THIS PERIOD...HOWEVER THESE ALSO WILL DEPEND ON PLACEMENT OF THIS FRONTAL BOUNDARY AND THE TRACK OF ANY MCS/S THAT MOVE ACROSS THE AREA. SOMETHING ELSE TO WATCH WILL BE HEAVY RAIN POTENTIAL WITH TRACK OF PRECIPITATION MOVING ALONG THE FRONT. THEN...UPPER AIR PATTERN MAY CHANGE A BIT...WITH MODELS INDICATING A LONGWAVE TROUGH DEVELOPING ACROSS THE EASTERN PACIFIC...WHILE A RIDGE LOOKS TO BE DOMINANT BY THE MIDDLE OF NEXT WEEK. && .AVIATION... WEST TO EAST RUNNING STATIONARY FRONT CAUGHT UP IN ZONAL FLOW ALOFT...MEANING IT WILL WAVER ACROSS THE REGION FOR THE NEXT COUPLE DAYS. INDICATIONS ARE TO KEEP THE FRONT JUST NORTH OF KRST/KLSE UNTIL FRIDAY...WHEN HIGH PRESSURE LOOKS TO PUSH IT A BIT FARTHER SOUTH. WITH THIS IN MIND...WARM AIR IN THE LOWER ATMOSPHERE WOULD KEEP CONDITIONS CAPPED UNTIL LATER IN THE DAY/EVENING...AND THUSLY ANY SHRA/TS CHANCES WOULD BE GREATER AFTER 22Z THROUGH THE EVENING. THAT SAID...THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT STILL FAVOR CONVECTION INTO AND NORTH OF THE BOUNDARY. WITH THE STATIONARY FRONT/S POSITION UNCERTAIN...WILL CONTINUE VCSH/CB MENTION FOR NOW...RELYING ON UPDATES TO ADDRESS ANY INCREASING/DECREASING PCPN THREATS. WINDS SHOULD BE MOSTLY FROM THE S/SW FOR THE NEXT COUPLE DAYS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BROOKS AVIATION..........RIECK
Hazardous weather outlook, Jul 15, 5:50 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CDT TUE JUL 15 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-161100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 550 AM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY INTO THE AREA THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT IN THE AREA. AN ISOLATED SEVERE STORM COULD POP UP THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING BOTH WEDNESDAY AND THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE IS STILL A THREAT FOR SOME FLOODING AS WELL AS THE THUNDERSTORMS MAY DUMP HEAVY RAIN OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO OCCUR. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:36 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 24 min |
| Jul 16, 5:41 PM CDT | Areal Flood Advisory | ARX | Houston, Winona | 3 hr |
| Jul 16, 6:32 PM CDT | Flash Flood Warning | ARX | Houston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.